New Jersey, 2009

Hail and Damaging Wind in New Jersey, June 15, 2009

June 15, 2009 · NWS PHI · 2 events in 2 counties and zones

An upper air disturbance coupled with a weak surface trof helped develop widely scattered strong to severe thunderstorms in New Jersey during the evening of the 15th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

An upper air disturbance coupled with a weak surface trof helped develop widely scattered strong to severe thunderstorms in New Jersey during the evening of the 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 15, 2:35 PM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Jun 15, 2:35 PM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
335 PM EDT MON JUN 15 2009

.SYNOPSIS...
AN AREA OF HIGH PRESSURE WILL BUILD IN TONIGHT BEFORE MOVING
OFFSHORE AROUND MIDWEEK. SEVERAL SYSTEMS ARE EXPECTED TO IMPACT
THE REGION FROM THE MIDDLE OF THE WEEK THROUGH THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO
CONTINUE THROUGHOUT THE AFTERNOON AND INTO THE EVENING HOURS. AS
THE SUN GOES DOWN AND WE LOSE THAT GOOD SURFACE HEATING, THE
STORMS SHOULD START TO TAPER OFF. ALL STORMS SHOULD DISSIPATE
BEFORE MIDNIGHT. OVERALL, A NICE DAY SHOULD TRANSLATE INTO A NICE
EVENING. TEMPERATURES SHOULD FALL INTO THE 50S OVERNIGHT WITH
PARTLY CLOUDY SKIES.

A BLEND OF MAV/MET TEMPERATURES LOOKED GOOD.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
HIGH PRESSURE BUILDS IN FROM THE NORTHEAST FOR TUESDAY. THIS WILL
KEEP A CONTINUED ONSHORE FLOW AND COOLER THAN NORMAL TEMPERATURES
ACROSS THE REGION. AN ISOLATED SHOWER IS POSSIBLE FROM PHILLY
NORTH AND WEST AS A VORT MAX ROTATES THROUGH REGION. MOST AREAS
PROBABLY WONT EVEN SEE A SPRINKLE BUT IT CANT BE RULED OUT AT
THIS TIME. HOWEVER, TUESDAY SHOULD BE REMAIN DRY AND MAY VERY
WELL BE THE NICEST DAY OF THE WEEK.

A BLEND OF MAV/MET TEMPERATURES LOOKED GOOD.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
A LOW PRESSURE SYSTEM IS EXPECTED TO DEVELOP TO OUR SOUTH OFF THE
CAROLINA COAST. THE TRACK OF THIS SYSTEM IS IMPORTANT SINCE HOW
CLOSE IT STAYS TO THE COAST AND HOW FAR NORTH IT SHIFTS WILL IMPACT
OUR WEATHER. THE GFS TAKES THIS SYSTEM RIGHT ACROSS UP THE COAST AND
ACROSS THE DELMARVA. THE ECMWF KEEPS IT WELL OFFSHORE. WITH THIS
UNCERTAINTY WE HAVE MADE FEW CHANGES TO THE EXISTING FORECAST. THE
GREATEST CHANCE FOR ANY PRECIPITATION ON WEDNESDAY IS ALONG THE
WESTERN PORTIONS OF THE CWA FOR THE AFTERNOON AND THEN EVENTUALLY
OVERSPREADING THE ENTIRE CWA DURING THE LATE EVENING AND
OVERNIGHT HOURS.

SEVERAL OTHER SYSTEMS ARE EXPECTED TO MOVE THROUGH THE REGION OVER
THE WEEKEND. A WARM FRONT IS EXPECTED TO MOVE THROUGH FRIDAY NIGHT
OR EARLY SATURDAY AND SOME DECENT WAA SHOULD DEVELOP BEHIND IT,
USHERING IN SOME ABOVE NORMAL TEMPERATURES, POSSIBLY REACHING WELL
INTO THE 80S. THE COLD FRONT FOLLOWS LATER SATURDAY AS YET ANOTHER
SYSTEM LOOKS POISED AND READY TO CROSS ON SUNDAY, AND THEN HANGS
AROUND INTO MONDAY. ALL OF THIS LENDS TO AN UNSETTLED PERIOD WITH A
CHANCE FOR SHOWERS/THUNDERSTORMS EVERY DAY.

WE STARTED WITH HPC GUIDANCE AND MADE ADJUSTMENTS AS NECESSARY ALONG
THE WAY.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

THERE ARE SOME LINGERING MVFR CLOUDS, ESPECIALLY S AND E OF KPHL,
BUT ALL TAF SITES HAVE NOW GONE VFR. EXPECT VFR TO CONTINUE
OUTSIDE OF ANY TSTMS.

LATEST RADAR SHOWED SOME TSTMS OVER NERN PA MOVG INTO N NJ.
ADDITIONAL TSTMS HAVE DEVELOPED OVER THE DELMARVA. MOST TAF SITES
ARE CURRENTLY BETWEEN THE TWO AREAS AND ARE, THEREFORE, DRY.

THE BEST CHCS OF TSTMS THIS AFTN AND EVENING ARE OVER THE NERN
PORTIONS OF THE REGION, SO KABE AND KRDG ARE THE MOST LIKELY
CANDIDATES AMONG THE TAF SITES.

THERE IS MUCH LESS INSTABILITY OVER KPHL AND SURROUNDING SITES AND
LATEST MODEL GUID INDICATES LOW PROBS FOR THIS AFTN AND EVENING.
MY CONFIDENCE IS LOW REGARDING WHETHER TSTMS WILL REACH KPHL AND
THE SURROUNDING AREAS. DO NOT EXPECT WIDESPREAD TSTMS ACRS THIS
REGION, BUT ISOLATED TO SCTD STORMS CAN NOT BE RULED OUT.

OTHERWISE, EXPECT A GENL E TO SE FLOW WITH WINDS 10 KT OR LESS
DURING THE DAY AND 5 KT OR LESS OVERNIGHT.

TUESDAY MAY BE COMPLETELY DRY OVER THE AREA, WITH WEAK HIGH
PRESSURE RIDGING DOWN FROM CANADA. VFR CONDS WILL PREVAIL.

OUTLOOK...
HIGH PRESSURE WILL REMAIN OVER THE AREA THROUGH THE FIRST HALF OF
WEDNESDAY. THEN, A LOW PRESSURE SYSTEM MOVING FROM THE PLAINS TO
THE OH VLY WILL BEGIN TO MOVE TWD THE GRTLKS. AT THE SAME TIME,
ANOTHER LOW MAY DEVELOP NR THE VA CAPES AND MOVE NE. BOTH OF THESE
SYSTEMS WILL BRING SHOWERS AND THE POSSIBILITY OF TSTMS LATER
WEDNESDAY THROUGH THURSDAY. WK HIGH PRES MAY BUILD IN FOR LATER
FRIDAY INTO FRIDAY NIGHT, IF THIS OCCURS, THEN FRIDAY WILL BE DRY.
THEN SOME MORE RAIN POSSIBLE FOR THE WEEKEND.

&&

.MARINE...
RELATIVELY TRANQUIL CONDS ARE EXPECTED ON THE AREA WATERS OVER THE
NEXT COUPLE OF DAYS OUTSIDE OF ANY CONVECTION THROUGH TONIGHT.

BY WEDNESDAY, A SFC LOW WILL MOVE FROM THE OH VLY TWD THE GRTLKS AND
ANOTHER LOW MAY FORM OFF THE VA CAPES AND MOVE NE.  THIS SECOND LOW
IS EXPECTED TO BRING AN INCREASE IN SEAS AND WILL LIKELY REQUIRE SCA
FLAGS FOR SOME PORTION OF THE WEDNESDAY TO THURSDAY TIME PERIOD.

AS THESE LOWS MOVE BY, FRIDAY LOOKS TO BE DRY WITH DECREASING SEAS.
SEVERAL DISTURBANCES ARE EXPECTED TO MOVE DOWN FROM CANADA THROUGH
THE WEEKEND, BUT THEY APPEAR RELATIVELY WK AND NO ADDITIONAL MARINE
FLAGS ARE EXPECTED ATTM.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...MEOLA
NEAR TERM...MEOLA
SHORT TERM...MEOLA
LONG TERM...MEOLA
AVIATION...NIERENBERG
MARINE...NIERENBERG
Hazardous weather outlook, Jun 15, 2:02 AM EST, 15 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
302 AM EDT MON JUN 15 2009

DEZ001-MDZ008-012-NJZ001-007>010-012-015>019-PAZ054-055-060>062-
067>071-160715-
NEW CASTLE-CECIL-KENT MD-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-MERCER-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-
CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-
DELAWARE-PHILADELPHIA-
302 AM EDT MON JUN 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW
JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED INTO THIS EVENING AND SOME OF THE
THUNDERSTORMS COULD HAVE STRONG GUSTY WINDS, HEAVY RAIN AND HAIL
WITH AREAS NORTH AND WEST OF PHILADELPHIA HAVING THE BETTER CHANCE
OF SEEING THE STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002-003-MDZ015-019-020-NJZ013-020>023-027-160715-
KENT-INLAND SUSSEX-QUEEN ANNES-TALBOT-CAROLINE-WESTERN MONMOUTH-
OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-SOUTHEASTERN BURLINGTON-
302 AM EDT MON JUN 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY AND SOUTHERN NEW
JERSEY.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND THIS
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ014-024>026-160715-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
302 AM EDT MON JUN 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-160715-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
302 AM EDT MON JUN 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RNS

In the hours before

Local storm report, Jun 15, 3:49 PM EST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
449 PM EDT MON JUN 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             BELTZVILLE STATE PARK   40.87N 75.61W
06/15/2009  E0.88 INCH       CARBON             PA   TRAINED SPOTTER

            FRANKLIN TOWNSHIP.

0325 PM     HAIL             1 W SLATINGTON          40.75N 75.63W
06/15/2009  E0.88 INCH       LEHIGH             PA   PUBLIC

0325 PM     HAIL             WALNUTPORT              40.75N 75.60W
06/15/2009  E1.75 INCH       NORTHAMPTON        PA   PUBLIC

0400 PM     HAIL             ALLENTOWN               40.60N 75.48W
06/15/2009  E0.75 INCH       LEHIGH             PA   PUBLIC

0435 PM     HAIL             3 W QUAKERTOWN          40.44N 75.40W
06/15/2009  E1.75 INCH       BUCKS              PA   TRAINED SPOTTER

            MILFORD TOWNSHIP.

&&
Special weather statement, Jun 15, 4:32 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
532 PM EDT MON JUN 15 2009

DEZ002-003-MDZ020-152230-
CAROLINE MD-INLAND SUSSEX DE-KENT DE-
532 PM EDT MON JUN 15 2009

...A STRONG THUNDERSTORM WILL AFFECT FAR EASTERN CAROLINE...KENT AND
SUSSEX COUNTIES...

AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES NORTHWEST OF GEORGETOWN...MOVING
SOUTHEAST AT 15 MPH. THE THUNDERSTORM WILL BE NEAR GREENWOOD AROUND
545 PM...BRIDGEVILLE AROUND 600 PM AND GEORGETOWN AROUND 630 PM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
HEAVY RAIN WILL FALL FROM THIS STORM...WHICH MAY CAUSE SOME FLOODING
OF ROADS AND IN POOR DRAINAGE AREAS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. DO
NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

FORECASTER: GORSE/DEFINO
Special weather statement, Jun 15, 4:42 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
542 PM EDT MON JUN 15 2009

PAZ071-152245-
PHILADELPHIA-
INCLUDING THE CITY OF...PHILADELPHIA
542 PM EDT MON JUN 15 2009

...A STRONG TO SEVERE THUNDERSTORM APPROACHING FROM THE
NORTHWEST...

AT 540 PM, NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG TO SEVERE THUNDERSTORM IN LOWER MONTGOMERY COUNTY. THIS
STORM IS MOVING TO THE SOUTHEAST AT ABOUT 20 MPH. THIS STORM HAS
HAD A HISTORY OF PRODUCING LARGE HAIL, HOWEVER IT HAS TRENDED TO
WEAKEN SOME.

REMAIN ALERT AND BE PREPARED TO SEEK SHELTER INDOORS IMMEDIATELY
AS THE THUNDERSTORM APPROACHES AND IF A WARNING IS ISSUED.

GORSE/DEFINO
Local storm report, Jun 15, 4:43 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
543 PM EDT MON JUN 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             BELTZVILLE STATE PARK   40.87N 75.61W
06/15/2009  E0.88 INCH       CARBON             PA   TRAINED SPOTTER

            FRANKLIN TOWNSHIP.

0325 PM     HAIL             WALNUTPORT              40.75N 75.60W
06/15/2009  E1.75 INCH       NORTHAMPTON        PA   PUBLIC

0325 PM     HAIL             1 W SLATINGTON          40.75N 75.63W
06/15/2009  E0.88 INCH       LEHIGH             PA   PUBLIC

0400 PM     HAIL             ALLENTOWN               40.60N 75.48W
06/15/2009  E0.75 INCH       LEHIGH             PA   PUBLIC

0410 PM     HAIL             ALLENTOWN               40.60N 75.48W
06/15/2009  E1.00 INCH       LEHIGH             PA   TRAINED SPOTTER

            TREES DOWN.

0435 PM     TSTM WND DMG     QUAKERTOWN              40.44N 75.35W
06/15/2009                   BUCKS              PA   BROADCAST MEDIA

            TREES DOWN.

0435 PM     HAIL             3 W QUAKERTOWN          40.44N 75.40W
06/15/2009  E1.75 INCH       BUCKS              PA   TRAINED SPOTTER

            MILFORD TOWNSHIP.

0505 PM     HAIL             SOUDERTON               40.31N 75.32W
06/15/2009  E0.75 INCH       MONTGOMERY         PA   TRAINED SPOTTER

0515 PM     FUNNEL CLOUD     3 E DENTON              38.88N 75.77W
06/15/2009                   CAROLINE           MD   TRAINED SPOTTER

            POSSIBLE FUNNEL CLOUD.

0520 PM     HAIL             LANSDALE                40.24N 75.28W
06/15/2009  E1.00 INCH       MONTGOMERY         PA   TRAINED SPOTTER

&&
Special weather statement, Jun 15, 5:26 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
626 PM EDT MON JUN 15 2009

NJZ017-018-152330-
CAMDEN NJ-GLOUCESTER NJ-
626 PM EDT MON JUN 15 2009

...A STRONG THUNDERSTORM APPROACHING CAMDEN AND GLOUCESTER
COUNTIES...

AT 624 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES WEST OF CAMDEN...MOVING SOUTH AT 15 MPH.
THE THUNDERSTORM WILL BE NEAR WOODLYNNE...PENNSAUKEN AROUND 630 PM...
WESTVILLE...BROOKLAWN AROUND 645 PM...WOODBURY...WOODBURY HEIGHTS
AROUND 700 PM...WENONAH...BLACKWOOD AROUND 715 PM...TURNERSVILLE AND
PITMAN AROUND 730 PM.

THIS STORM HAS HAD A HISTORY OF BEING SEVERE, HOWEVER RADAR TRENDS
INDICATE THAT IT IS BEGINNING TO WEAKEN. STILL, WIND GUSTS TO 40 MPH
AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

FORECASTER: GORSE/DEFINO
Special weather statement, Jun 15, 5:46 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
646 PM EDT MON JUN 15 2009

NJZ001-152345-
SUSSEX NJ-
646 PM EDT MON JUN 15 2009

...A STRONG THUNDERSTORM WILL AFFECT SUSSEX COUNTY...

AT 645 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER PIKE COUNTY IN PENNSYLVANIA...MOVING
SOUTHEAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR HAINESVILLE AND
HIGH POINT AROUND 700 PM...BRANCHVILLE AND CRANDON LAKES AROUND 715
PM...OGDENSBURG AND FRANKLIN AROUND 730 PM AND HOPATCONG AROUND 745
PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND IT WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

IOVINO

The radar

The Philadelphia radar (KDIX), 64 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Gloucester

When
June 15, 5:50 PM EST
Where
Gloucester County, Woodbury
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
39.830, -75.150

A severe thunderstorm tore down large tree limbs in Woodbury.

Hail, Sussex

When
June 15, 6:57 PM EST
Where
Sussex County, Byram Cave
Measured
0.88 in hail
Reported by
Public
Coordinates
40.970, -74.670

Nickel size hail fell in Byram Township.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2009Every state in 2009This day in weather historyWarnings in New Jersey, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179772, 179770.